Korean J Nephrol.  2002 Sep;21(5):865-869.

Post-transplant Diabetic Ketoacidosis-two Cases

Affiliations
  • 1Dongsan Kidney Institute, Korea.
  • 2Department of Internal Medicine, Keimyung University School of Medicine, Daegu, Korea. k780121@dsmc.or.kr

Abstract

Posttransplant diabetes mellitus, a complication due to corticosteroids and the calcineurin inhibitors, cyclosporine and tacrolimus, is commonly regarded as a form of type 2 diabetes mellitus. Diabetes ketoacidosis, which requires relative insulin deficiency to impair fatty acid metabolism, is a complication of type 1 diabetes mellitus. We report two patients who presented with diabetic ketoacidosis after kidney transplantation. Two patients presented with severe hyperglycemia, significant ketosis and metabolic acidosis of variable severity. One patient was treated with a cyclosporine-based regimen, and the other with a tacrolimus-based regimen. Both were found to have moderate to high serum levels of calcineurin inhibitors on presentation. Our experience suggests that post-transplant diabetes mellitus, in association with calcineurin inhibitor, may result in ketoacidosis either secondary to relative beta cell dysfunction, peripheral insulin resistance, or a combination of the two effects. Post transplant diabetes mellitus can be an atypical form of adult-onset diabetes with features of both type 1 and type 2 diabetes mellitus.

Keyword

Posttransplant diabetes mellitus; Diabetic ketoacidosis; Kidney transplantation
Full Text Links
  • KJN
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr